Iowa, 2006

Hail in Iowa, June 30, 2006

June 30, 2006 · NWS DMX · 1 event in 1 county or zone

A warm front lifted north across Iowa during the day on the 30th. At the same time a short wave dropped south across the areas on the east side of the upper level ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm front lifted north across Iowa during the day on the 30th. At the same time a short wave dropped south across the areas on the east side of the upper level ridge. The airmass contained some instability with CAPE in the 1000 to 1500 J/kg range and lifted indices around -5 C. There was a reasonable amount of inhibition, however storms moved in from outside of the area as a weakening MCS moved south into Iowa. The freezing level was relatively high, around 13,900 feet, limiting the hail potential. The storms were very elevated, and no significant wind reports were received, however some of the storms produced gusts to around 40 MPH. One of the storms became severe it moved across Tama County, dropping three quarter inch diameter hail southeast of Clutier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 3:30 AM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 30, 3:30 AM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT FRI JUN 30 2006

.DISCUSSION...
NEAR TERM FOCUS WILL BE CONVECTIVE TRENDS THEN POTENTIAL FOR
ADDITIONAL SVR WX LATER THIS AFTERNOON AND TONIGHT. STORMS HAVE
FIRED NORTHEAST OF A WARM FRONT THAT EXTENDS OVER SW IOWA. A FEW
CELLS INVOF FOD/ROCKWELL CITY HAVE APPROACHED ELEVATED CORE CRITERIA
FOR MARGINAL SVR HAIL AND WL CONT TO BE MONITORED NEAR TERM. SPC DAY
1 SLT RISK NOW EXPANDED OVER NE 1/2 OF CWA NEAR WM FRNT/INSTABILITY
AXIS. ADDITIONAL STORMS WILL LIKELY FIRE LATE AFTERNOON AS CAPS
WEAKENS WITH SUPERCELL MODE POSSIBLE INITIALLY GIVEN SB CAPES
PROGGED AT 2-3K J/KG AND SUFFICIENT DEEP LAYER SHEAR. REMNANTS OF
UPPER MISSISSIPPI VLY MCS COULD ALSO DIP INTO NRN IA LATE TONIGHT.
SAT SHOULD BE ANOTHER ACTIVE DAY WITH A BOUNDARY ACRS SRN IA AND
POTENTIAL FOR LATE NIGHT LINEAR MCS. THE SLT RISK CONTINUES DAY 3
OVER ALL OF IA ALTHOUGH THERE IS MODEL UNCERTAINTY WITH THE POSITION
OF FRONTS TO THE NORTH AND SOUTH AND THE RESULTING STORM COVERAGE
OVER CENTRAL IA. LITTLE CHG TO MON-THUR TIME FRAME WITH POPS LIMITED
TO THE DAY ON MONDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Jun 30, 4:56 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
556 AM CDT FRI JUN 30 2006

IAZ004>007-015>017-023>028-033>039-046>050-060>062-075-011100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-
MARSHALL-TAMA-POLK-JASPER-POWESHIEK-MAHASKA-
556 AM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA...ALONG AND NORTHEAST OF A LINE FROM SAC CITY...TO
DES MOINES...TO OSKALOOSA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING...WITH THE
MAIN THREAT OF HAIL UP TO QUARTER SIZE. SCATTERED THUNDERSTORMS
ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON INTO THIS EVENING. A
FEW SEVERE STORMS ARE EXPECTED WITH LARGE HAIL UP TO GOLF BALL SIZE AND
ISOLATED STRAIGHT LINE WIND GUSTS OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACTIVE WEATHER WILL CONTINUE SATURDAY THROUGH MONDAY...WITH
PERIODIC CHANCES OF SCATTERED SEVERE THUNDERSTORMS. THE MOST
FAVORED PERIOD FOR SEVERE STORMS WILL BE SATURDAY AFTERNOON AND
NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING...AND AGAIN LATE
THIS AFTERNOON AND EVENING.

IAZ044-045-057>059-070>074-081>086-092>097-011100-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN-
MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
556 AM CDT FRI JUN 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTHWEST OF A LINE FROM SAC CITY...TO DES
MOINES...TO OSKALOOSA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...BUT NO
SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ACTIVE WEATHER WILL CONTINUE SATURDAY THROUGH MONDAY...WITH
PERIODIC CHANCES OF SCATTERED SEVERE THUNDERSTORMS. THE MOST
FAVORED PERIOD FOR SEVERE STORMS WILL BE SATURDAY AFTERNOON AND
NIGHT...WITH ALL MODES OF SEVERE WEATHER POSSIBLE...INCLUDING
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT MAY BE
NEEDED SATURDAY AFTERNOON AND NIGHT.

KINNEY

The radar

The Des Moines radar (KDMX), 121 km away, was scanning. The volume nearest the first event began at 14:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tama

When
June 30, 8:53 AM CST
Where
Tama County, 6 mi SE of Clutier
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.017, -92.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511566.